Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 65, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 7:17 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 7:17 PM MDT (01:17 UTC)
- Expired
- May 23, 2005, 8:04 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:20 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2913 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 240119 CCA
SVRGLD
COC063-125-240200-
/O.NEW.KGLD.SV.W.0065.050524T0117Z-050524T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT MON MAY 23 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KIT CARSON COUNTY IN EAST CENTRAL COLORADO
YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 800 PM MDT
* AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED NEAR KIRK...MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN YUMA COUNTY AROUND 730 PM MDT...
RURAL NORTHERN KIT CARSON COUNTY AROUND 730 PM MDT...
LAT...LON 3977 10253 3963 10270 3942 10260 3935 10241
3951 10218
$$
BURKE3 follow-up statements
000
WWUS53 KGLD 240138
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON MAY 23 2005
COC063-125-240200-
/O.CON.KGLD.SV.W.0065.000000T0000Z-050524T0200Z/
KIT CARSON CO-YUMA CO-
735 PM MDT MON MAY 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR YUMA
AND KIT CARSON COUNTIES...
AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES EAST OF KIRK...AND A SECOND SEVERE
THUNDERSTORM EXTENDING FROM JOES TO 16 MILES NORTH OF SEIBERT. THESE
STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL AS THEY MOVE
SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN KIT CARSON COUNTY AROUND 750 PM MDT...
RURAL SOUTHERN YUMA COUNTY AROUND 750 PM MDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3977 10253 3950 10290 3942 10267 3938 10245
3951 10218
$$
BURKE000
WWUS53 KGLD 240149
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT MON MAY 23 2005
COC063-125-240200-
/O.CON.KGLD.SV.W.0065.000000T0000Z-050524T0200Z/
KIT CARSON CO-YUMA CO-
747 PM MDT MON MAY 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR YUMA
AND KIT CARSON COUNTIES...
AT 746 PM MDT...THE PUBLIC REPORTED GOLFBALL SIZE HAIL COVERING THE
GROUND 6 MILES NORTHEAST OF KIRK. THE STRONGEST PART OF THIS STORM
IS LOCATED ALONG THE COUNTY LINE ABOUT 20 MILES NORTHWEST OF
BURLINGTON OR 11 MILES SOUTHEAST OF IDALIA...MOVING EAST SOUTHEAST
AT 15 MPH. A SECOND SEVERE STORM WAS LOCATED 10 MILES SOUTH OF JOES
OR 14 MILES NORTH OF VONA...ALSO MOVING EAST AT 15 MPH. HAIL BETWEEN
QUARTER AND GOLF BALL SIZE IS LIKELY WITH THESE STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3977 10253 3950 10290 3942 10267 3938 10245
3951 10218
$$
BURKE000
WWUS53 KGLD 240204
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT MON MAY 23 2005
COC063-125-240214-
/O.EXP.KGLD.SV.W.0065.000000T0000Z-050524T0200Z/
KIT CARSON CO-YUMA CO-
804 PM MDT MON MAY 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR YUMA AND KIT CARSON COUNTIES
EXPIRED AT 800 PM MDT...
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THESE THUNDERSTORMS...WHICH WILL AFFECT BURLINGTON AROUND 810 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3977 10253 3950 10290 3942 10267 3938 10245
3951 10218
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:48 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 23, 5:48 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON MAY 23 2005
.UPDATE...ZONES HAVE BEEN UPDATED TO ADD NEW SEVERE TUNDERSTORM
WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ZONES FROM RED
WILLOW COUNTY NEBRASKA TO THOMAS COUNTY TO WICHITA COUNTY OF
KANSAS EASTWARD. TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM MDT
FOR REST OF FORECAST AREA. MADE NO OTHER CHANGES TO GOING FORECAST
EXPECT TO ADD MENTION OF STORMS BEING SEVERE WITH DAMAGING WIDNS
AND LARGE HAIL WITH NEW SEVERE THUNDERSTORM WATCH. STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN ACTIVE OVER EASTERN COLORADO PAST
FEW HOURS AND WILL CONTINUE TO DEVELOP AND SPREAD EASTWARD INTO THE
EVENING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
KSZ002...KSZ013...KSZ027.
SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
FOR KSZ003...KSZ004...KSZ014...KSZ015...KSZ016...KSZ028...
KSZ029...KSZ041...KSZ042.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
NEZ080.
SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
FOR NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090...
COZ091...COZ092.
&&
LAMMERSHazardous weather outlook, May 23, 10:20 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT MON MAY 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1020 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS. A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT. INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING WINDS AND AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE REGION BEHIND A FRONT. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Local storm report, May 23, 5:03 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 NE ALVIN 40.33N 102.05W
05/23/2005 1.50 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERLocal storm report, May 23, 5:05 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 10 E ECKLEY 40.11N 102.30W
05/23/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERSpecial weather statement, May 23, 5:11 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT MON MAY 23 2005 KSZ003-004-014>016-028-029-041-042-NEZ081-240400- DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RED WILLOW-SHERIDAN-THOMAS- WICHITA- 511 PM MDT (611 PM CDT) MON MAY 23 2005 ...TORNADO WATCH #317 IN EFFECT UNTIL 10 PM MDT (11 PM CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS FOR THIS AFTERNOON AND THIS EVENING. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN KANSAS: DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM...LOGAN... GOVE...GREELEY AND WICHITA. IN NEBRASKA: RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMMERS
Local storm report, May 23, 5:43 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 SW VERNON 39.89N 102.37W
05/23/2005 2.75 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERLocal storm report, May 23, 5:58 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 20 N HAIGLER 40.30N 101.94W
05/23/2005 0.75 INCH DUNDY NE PUBLIC
&&
MMEHLELocal storm report, May 23, 7:12 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 4 NE KIRK 39.66N 102.55W
05/23/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
MWMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:17 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 43 min |
| May 24, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| May 24, 4:40 PM MDT | Tornado Warning | GLD | Yuma | 51 min |
| May 24, 5:03 PM MDT | Tornado Warning | GLD | Kit Carson | 20 min |
| May 24, 5:16 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 59 min |
| May 24, 5:19 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| May 24, 5:48 PM MDT | Tornado Warning | GLD | Cheyenne | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.